Illinois, 2010Heavy Snow in Illinois, December 24 to 25, 2010
December 24 to 25, 2010 · NWS ILX · 5 events in 5 counties and zones
An area of low pressure tracking from the Dakotas southeastward into the Ohio River Valley brought snow to central and southeast Illinois from the morning of December 24th to the early morning hours of December 25th. with many locations along and north of a Canton to Bloomington-Normal line picking up around 6 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracking from the Dakotas southeastward into the Ohio River Valley brought snow to central and southeast Illinois from the morning of December 24th to the early morning hours of December 25th. Widespread 3 to 5-inch amounts were common...with many locations along and north of a Canton to Bloomington-Normal line picking up around 6 inches. Numerous traffic accidents were reported on Christmas Eve, one of which killed a man in McLean County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 24, 5:42 AM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Dec 24, 5:42 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
542 AM CST FRI DEC 24 2010
.DISCUSSION...
ISSUED 225 AM CST FRI DEC 24 2010
HAD AN EARLY TASTE OF THE SNOW DEVELOP LATE EVENING...AS A NARROW
FRONTOGENETIC BAND STARTED WORKING ITS WAY ACROSS THE CWA. A QUICK
INCH OF SNOW WAS REPORTED IN SPRINGFIELD BY MIDNIGHT. THIS SNOW
HAS BEEN DIMINISHING THE LAST HOUR OR TWO. REGIONAL RADAR MOSAICS
SHOWING LARGER MIXED PRECIPITATION AREA PUSHING NORTHEAST INTO
CENTRAL MISSOURI...WHILE A LARGER AREA OF LIGHT SNOW HAD OVERSPREAD
IOWA. WATER VAPOR IMAGERY SHOWED TWO WAVES ALOFT...ONE FROM
MINNESOTA TO NEBRASKA AND THE OTHER ACROSS EASTERN NEW MEXICO.
SNOWFALL THROUGH CHRISTMAS MORNING IS THE PRIMARY FORECAST
CHALLENGE THIS MORNING.
SHORT TERM...TODAY THROUGH SUNDAY...
NORTHERN STREAM WAVE WILL BE OUR WEATHER MAKER...AND IS PROJECTED
TO BE CENTERED OVER ILLINOIS BY MIDNIGHT. FORECAST SOUNDINGS
SHOWING A LOT OF DRY AIR BELOW 10KFT TO OVERCOME ACROSS THE
SOUTHEAST HALF OF THE CWA...BUT COLUMN SHOULD RAPIDLY MOISTEN AS
DECENT ISENTROPIC LIFT PUNCHES IN FROM THE SOUTHWEST. WILL GO WITH
CATEGORICAL POPS WEST OF I-55 THIS MORNING. PROBABLY WILL BE
CLOSER TO MIDDAY BEFORE AREAS NEAR THE INDIANA BORDER GET IN ON
THE ACTION. WILL HAVE CATEGORICAL POPS AREA WIDE THIS AFTERNOON AND
ACROSS THE SOUTHEAST HALF OF THE CWA THIS EVENING...BEFORE THE
SNOW RAPIDLY TAPERS OFF FROM THE NORTHWEST AFTER MIDNIGHT.
CURRENTLY APPEARS THAT 3-4 INCH ACCUMULATIONS SHOULD BE FAIRLY
UNIFORM OVER THE CWA. SEE NO NEED TO CHANGE THE TIMING OF THE
CURRENT WINTER WEATHER ADVISORY.
DEEPENING CYCLONIC FLOW TO PREVAIL OVER THE MIDWEST THIS
WEEKEND...AS THE SOUTHERN STREAM WAVE EVOLVES INTO A NOREASTER
GOING UP THE EASTERN SEABOARD. WILL KEEP LOW CHANCE POPS GOING
CHRISTMAS MORNING ACROSS THE EASTERN CWA...WITH MAINLY FLURRIES
ELSEWHERE DURING THE DAY. FLOW COMING OFF LAKE MICHIGAN SHOULD
CONTINUE TO BRING A FEW FLURRIES ACROSS THE EASTERN CWA THROUGH
THE WEEKEND.
LONG TERM...MONDAY THROUGH THURSDAY...
SURFACE HIGH PRESSURE TO PUSH ACROSS THE MIDWEST EARLY IN THE NEW
WEEK. DEEP EASTERN TROUGH/CUTOFF LOW SHOULD MOVE OFF THE EAST
COAST ON MONDAY...ALLOWING THE SKINNY RIDGE ACROSS THE CENTRAL
CONUS TO BEGIN TO BUILD EAST AND FLATTEN. GFS/ECMWF BOTH SHOWING
A SMALL SHORTWAVE MOVING THROUGH THE STATE TUESDAY AFTERNOON OR
EVENING...BUT IS NOT EXPECTED TO PROVIDE MUCH OF AN EFFECT ON OUR
WEATHER AT THIS TIME.
MAIN FORECAST CONCERN IN THE EXTENDED PERIOD WILL BE WITH A LARGER
SHORTWAVE MOVING OUT OF THE ROCKIES. SOME TIMING DIFFERENCES WITH
THE MODELS ON HOW FAST THE MOISTURE RETURNS AHEAD OF THIS...WITH
THE GFS BRINGING PRECIPITATION IN AS EARLY AS WEDNESDAY AS WARMER
AIR ADVECTS NORTHEAST TOWARD OUR AREA. MODEL DIFFERENCES WIDEN
THROUGH MIDWEEK. ALTHOUGH BOTH SHOW SOME SORT OF CYCLOGENESIS AND
WARMER WEATHER OVER OUR AREA WEDNESDAY AND THURSDAY...ENSEMBLES
ARE SHOWING QUITE A BIT OF SPREAD SO CONFIDENCE IN ANY PARTICULAR
SOLUTION IS NOT VERY HIGH AT THIS TIME.
GEELHART
&&
.AVIATION...
ISSUED 542 AM CST FRI DEC 24 2010
CONDITIONS AT ALL TAF SITES WILL START OK DUE TO LOTS OF DRY AIR
IN THE LOWER LAYERS KEEPING CIGS AND VIS GOOD. HOWEVER...WINTER
SYSTEM THAT WILL BE MOVING INTO ILLINOIS WILL AFFECT EACH TAF
SITE. FIRST HOUR OF PCPN WILL BE USED TO MOISTEN UP THE LOWER
LAYER...AND THEN SNOW WILL BEGIN AND INCREASE IN INTENSITY. PIA
SHOULD SEE SNOW BEGIN AT 17Z...BMI AND SPI AT 18Z...AND DEC AND
CMI AT 19Z. BASED ON MODEL DATA...SNOW WILL CONTINUE AT ALL TAF
SITES THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. SNOW
SHOULD THEN TAPER OFF WITH VIS IMPROVING TO 3 MILES AFTER
03Z...THEN BE REDUCED TO FLURRIES FROM 09-11Z. SNOWFALL RATES WILL
PROBABLY BE AROUND 1/2 INCH PER HOUR FOR SEVERAL HOURS. WINDS WILL
START EASTERLY AND THEN BECOME NORTHERLY THIS EVENING...AND THEN
NORTHERLY AFTER THE SERVICE.
AUTEN
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Dec 24, 6:03 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
603 AM CST FRI DEC 24 2010
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
603 AM CST FRI DEC 24 2010
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP THIS MORNING NORTHWEST OF THE ILLINOIS
RIVER...AND THEN SPREAD ACROSS CENTRAL ILLINOIS. SNOW WILL SPREAD
INTO EAST CENTRAL AND SOUTHEAST ILLINOIS AROUND NOON. WIDESPREAD
ACCUMULATIONS OF 3 TO 4 INCHES IS LIKELY THROUGH TONIGHT. THE
SNOW SHOULD TAPER OFF TO FLURRIES AFTER MIDNIGHT. HOLIDAY
TRAVELERS AND LAST MINUTE SHOPPERS ARE ADVISED TO USE CAUTION
WHILE DRIVING TODAY AS ROADS WILL QUICKLY BECOME SNOW COVERED AND
SLIPPERY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
AUTEN
Heavy Snow, Fulton
- When
- December 24, 10:00 AM CST to December 25, 3:00 AM CST
- Where
- Fulton forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Numerous weather observers across Fulton County reported around 6 inches of snow.
Heavy Snow, Peoria
- When
- December 24, 10:30 AM CST to December 25, 2:30 AM CST
- Where
- Peoria forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Numerous weather observers across Peoria County reported around 6 inches of snow.
Heavy Snow, Tazewell
- When
- December 24, 11:00 AM CST to December 25, 2:30 AM CST
- Where
- Tazewell forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Numerous weather observers across Tazewell County reported around 6 inches of snow.
Heavy Snow, Woodford
- When
- December 24, 11:00 AM CST to December 25, 2:30 AM CST
- Where
- Woodford forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Numerous weather observers across Woodford County reported around 6 inches of snow.
Heavy Snow, McLean
- When
- December 24, 12:00 PM CST to December 25, 3:00 AM CST
- Where
- McLean forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Mesonet
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Numerous weather observers across McLean County reported around 6 inches of snow. Snow covered roads resulted in numerous traffic accidents on Christmas Eve, one of which killed a man on I-55 near Shirley, IL when his automobile lost control and was struck by a semi-truck.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Tennessee, December 24 to 26, 20101 death · 4 injured · 38 events
- Winter Weather in Illinois, December 24, 20101 death · 4 injured · 19 events
- Heavy Snow and Winter Weather in Kentucky, December 24 to 27, 201057 events
- Winter Weather in Kentucky, December 24 to 25, 20104 injured · 22 events
- Heavy Snow in Tennessee, December 24 to 27, 201031 events
- Winter Weather in Indiana, December 24 to 25, 20102 injured · 6 events
- Flash Flooding and Heavy Rain in Hawaii, December 24 to 27, 201011 events
- Heavy Snow in Kentucky, December 24 to 25, 20107 events
- Winter Weather in Missouri, December 24, 20104 events
- Winter Storm and Winter Weather in Wisconsin, December 24 to 25, 2010$2,000 · 2 events
- Winter Storm in Illinois, December 24 to 25, 20102 events
- Winter Weather in Missouri, December 24 to 25, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267352, 267355, 267356, 267357, 267354.